—To evaluate whether tuberculosis-associated hypercalcemia is related to abnormal synthesis of 1,25-dihydroxyvitamin D (1,25[OH]2D) and whether ketoconazole administration may be useful in treating tuberculosis-associated hypercalcemia.
—Endocrine Unit, Pediatric Clinic, University of Pisa (Italy).
—Two boys (aged 10.5 years and 14.7 years) with active tuberculosis and hypercalcemia.
—At admission, serum 1,25-dihydroxyvitamin D levels were elevated. Oral ketoconazole administration (3.0 mg/kg every 8 hours) decreased 1,25-dihydroxyvitamin D levels within the first week of therapy (from 208.8 to 57.6 pmol/L [−72.4%] in one boy and from 321.6 to 115.2 pmol/L [−64.2%] in the other). We also found a coincident normalization of serum ionized calcium concentration (from 1.45 to 1.24 mmol/L [−13.0%] in one boy and from 1.55 to 1.26 mmol/L [−17.0%] in the other).
—Abnormal elevated levels of 1,25-dihydroxyvitamin D caused hypercalcemia in our patients; ketoconazole administration may be effective in the treatment of hypercalcemia in patients with tuberculosis, which decreases 1,25-dihydroxyvitamin D synthesis.(AJDC. 1993;147:270-273)
Saggese G, Bertelloni S, Baroncelli GI, Di Nero G. Ketoconazole Decreases the Serum Ionized Calcium and 1,25-Dihydroxyvitamin D Levels in Tuberculosis-Associated Hypercalcemia. Am J Dis Child. 1993;147(3):270–273. doi:10.1001/archpedi.1993.02160270032013
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: